Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2017, 10:57 PM MDT for Eddy County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 10:57 PM MDT (04:57 UTC)
- Expired
- May 10, 2017, 12:00 AM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 929 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
741
WUUS54 KMAF 100457
SVRMAF
NMC015-100600-
/O.NEW.KMAF.SV.W.0108.170510T0457Z-170510T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1057 PM MDT TUE MAY 9 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Eddy County in southeastern New Mexico...
* Until midnight MDT
* At 1056 PM MDT, a severe thunderstorm was located 10 miles east of
Artesia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlsbad, Artesia, Loco Hills, Avalon, Living Desert State Park,
Seven Rivers Airport, Lakewood, Brantley Lake State Park, Seven
Rivers, Carlsbad North, Lea County Zip Franklin Memorial Airport,
Dayton, Atoka and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 10430 3296 10381 3250 10411 3235 10443
3280 10444
TIME...MOT...LOC 0456Z 213DEG 49KT 3280 10424
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
218
WWUS54 KMAF 100521
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1121 PM MDT TUE MAY 9 2017
NMC015-100600-
/O.CON.KMAF.SV.W.0108.000000T0000Z-170510T0600Z/
Eddy NM-
1121 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHEASTERN EDDY COUNTY...
At 1120 PM MDT, a severe thunderstorm was located 11 miles northwest
of Loco Hills, or 17 miles east of Artesia, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carlsbad, Artesia, Loco Hills, Avalon, Living Desert State Park,
Seven Rivers Airport, Lakewood, Brantley Lake State Park, Seven
Rivers, Carlsbad North, Lea County Zip Franklin Memorial Airport,
Dayton, Atoka and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 10430 3296 10381 3250 10411 3235 10443
3280 10444
TIME...MOT...LOC 0520Z 215DEG 21KT 3293 10413
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:02 PM MDT, 55 minutes earlier.
Area forecast discussion, May 9, 10:02 PM MDT, 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 1102 PM CDT Tue May 9 2017 .UPDATE... See public discussion below. && .DISCUSSION... Will update the zones for severe thunderstorm watch box # 202 for southeast New Mexico, Upper Trans Pecos, and much of Permian Basin until 7 am cdt. updated products to be sent shortly && .PREV DISCUSSION... /issued 707 PM CDT Tue May 9 2017/ DISCUSSION... AVIATION... Have storms ongoing across SE NM and may spread to other TAF sites overnight. Very gusty wind near any storm with hail possible. Wind speeds should stay up overnight. Expect low clouds with MVFR cigs to return in the morning. PREV DISCUSSION... /issued 329 PM CDT Tue May 9 2017/ UPDATE... See public discussion below. DISCUSSION... Will update the public products for tornado watch box # 200 for southeast New Mexico and portions of west Texas until 04z Wednesday. updated products to be sent shortly. PREV DISCUSSION... /issued 256 PM CDT Tue May 9 2017/ DISCUSSION... Thunderstorms have begun to develop this afternoon, with more extensive development anticipated this evening, and the potential for widespread severe thunderstorms capable of all severe threats. The risk of severe weather will shift east on Wednesday, with the potential for thunderstorms continuing across the far southeastern CWA in the vicinity of Terrell county Wednesday night. Near/below normal temperatures and dry conditions are then expected through the end of the week, emphasized by a cold front Thursday night. Above normal temperatures will then return for the upcoming weekend into early next week. Per visible satellite imagery and observations, the low cloud deck from this morning has eroded to the east, with a scattered cumulus field developing in its wake across the Permian Basin, Southeast New Mexico, and the Lower Trans Pecos. The first thunderstorms of the day have developed in western Eddy county, with additional agitated cumulus development extending southward into Culberson county. Dewpoints across the area have climbed into the 50s east of higher terrain, with CAPE values steadily increasing to the 1500-2000 J/kg range for most of the area. Instability will continue to increase through the afternoon, with additional storms anticipated across southeastern New Mexico and perhaps the western Permian Basin/Upper Trans Pecos through early this evening. 0-6 km bulk shear values have already reached 50-60kt across the west, with these higher shear values expected to expand areawide through tonight. Latest water vapor imagery shows that the low that has been churning over Baja has now lifted to the Arizona/Mexico border, and will continue lifting northeastward into New Mexico over the next 24 hours. In response to this, height falls are overspreading the area, and given a strong 125kt 300mb jet rounding the base of the trough, lift is going to continue to be amplified through this evening and tonight. Between 00-03Z (700PM-1000PM CDT), CAPE values are expected to exceed 2000 J/kg for all but far western portions of the area behind a rapidly sharpening dryline, which is progged to develop in the vicinity of the Eddy/Lea county line, extending southward to the Rio Grande. Maximized CAPE values over 2500 J/kg are progged across portions of the Upper Trans Pecos and southeastern New Mexico at that time, and models are in good agreement that multiple rounds of convection will occur in this area. Given the amount of shear and instability, the initial storm mode is expected to be supercells, and with midlevel lapse rates of 8-9C/km, very large hail will be possible, along with damaging winds, and heavy rainfall. Tornadoes will also be possible, especially with cells that remain discrete. Storm motion will be northeasterly, and while discrete cells look to persist through the evening, guidance indicates that storms will develop into multicellular clusters and eventually a linear MCS overnight, trekking eastward across the Trans Pecos and Permian Basin through the early morning. On Wednesday, the severe threat will shift east, with thunderstorms remaining possible across the far eastern Permian Basin and the Lower Trans Pecos Wednesday and Wednesday night. Much drier air will filter into the region in the wake of this system, as the low lifts into the Northern Texas/Oklahoma Panhandles by Wednesday evening. Temperatures will remain near and below normal Wednesday and Thursday, and as the low moves toward the Mississippi Valley Thursday night, a trailing cold front will move through the area. Friday looks to be the coolest day, with highs in the upper 70s to lower 80s for all but the Rio Grande Valley. A warm up is expected this weekend as ridging develops over the area, with highs returning to the upper 80s and 90s for most locations, and the potential for diurnally driven thunderstorms over the higher terrain, and perhaps into the Permian Basin on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 84 56 86 / 40 10 10 0 Carlsbad 54 78 52 84 / 40 10 10 0 Dryden 64 91 64 89 / 40 10 40 0 Fort Stockton 58 85 56 86 / 30 10 10 0 Guadalupe Pass 48 67 50 77 / 20 10 0 0 Hobbs 53 74 50 79 / 70 10 10 0 Marfa 46 75 42 79 / 20 0 0 0 Midland Intl Airport 61 82 56 85 / 50 10 10 0 Odessa 62 81 56 84 / 50 10 10 0 Wink 56 81 52 86 / 50 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99
Hazardous weather outlook, May 9, 12:37 PM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 137 PM CDT Tue May 9 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 137 PM CDT Tue May 9 2017 /1237 PM MDT Tue May 9 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorm are possible this afternoon and tonight. Any storms that do develop may be severe, and accompanied by frequent lightning, large hail, damaging winds, and brief, heavy rainfall. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance of thunderstorms across the far eastern Permian Basin and Lower Trans Pecos Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Special weather statement, May 9, 5:59 PM MDT, 4 hours 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 559 PM MDT TUE MAY 9 2017 NMZ029-033-100045- Northern Lea County NM-Central Lea County NM- 559 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEA COUNTY UNTIL 645 PM MDT... At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Buckeye, or 24 miles southwest of Lovington, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lovington and Buckeye. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A tornado watch remains in effect until 1000 PM MDT for southeastern New Mexico. LAT...LON 3262 10369 3268 10380 3304 10367 3291 10331 TIME...MOT...LOC 2358Z 202DEG 26KT 3271 10367 44
Special weather statement, May 9, 6:07 PM MDT, 4 hours 50 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 607 PM MDT TUE MAY 9 2017 NMZ028-100100- Eddy County Plains NM- 607 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL 700 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Avalon, or 10 miles north of Carlsbad, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Artesia, Loco Hills, Cottonwood, Avalon, Lakewood, Brantley Lake State Park, Lea County Zip Franklin Memorial Airport, Atoka, Lake Avalon and Dayton. A tornado watch remains in effect until 1000 PM MDT for southeastern New Mexico. LAT...LON 3296 10387 3247 10413 3248 10437 3297 10442 TIME...MOT...LOC 0007Z 204DEG 37KT 3254 10420 67
Special weather statement, May 9, 6:47 PM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT TUE MAY 9 2017
NMZ029-033-100145-
Northern Lea County NM-Central Lea County NM-
647 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 745 PM
MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Caprock, or 13 miles west of Tatum, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tatum, McDonald, Caprock, Crossroads and Tatum Airport.
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3344 10305 3308 10337 3296 10357 3307 10377
3340 10377 3340 10372 3357 10372 3357 10306
TIME...MOT...LOC 0047Z 210DEG 28KT 3331 10354
67Local storm report, May 9, 7:00 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
800 PM CDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM NON-TSTM WND GST 4 S PINE SPRINGS 31.83N 104.81W
05/09/2017 M62 MPH Culberson TX ASOS
STRONG WIND GUST ASSOCIATED WITH VIRGA.
&&
RHLUCHANLocal storm report, May 9, 7:57 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
857 PM CDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FUNNEL CLOUD 2 WSW GLADIOLA 33.25N 103.21W
05/09/2017 Lea NM STORM CHASER
BRIEF FUNNEL CLOUD
&&
RHLUCHANSpecial weather statement, May 9, 8:16 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM MDT TUE MAY 9 2017
NMZ029-100300-
Northern Lea County NM-
816 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 900
PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Caprock, or 32 miles west of Tatum, moving north
at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3316 10369 3318 10377 3340 10377 3340 10372
3357 10372 3357 10354
TIME...MOT...LOC 0216Z 192DEG 27KT 3331 10388
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:07 PM MDT | Special Weather Statement | MAF | Eddy | 53 min |
| May 9, 6:30 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 28 min |
| May 9, 6:47 PM MDT | Special Weather Statement | MAF | Lea | 58 min |
| May 9, 6:57 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| May 9, 7:41 PM MDT | Tornado Warning | MAF | Lea | 20 min |
| May 9, 9:48 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 57 min |
| May 10, 12:01 AM MDT | Special Weather Statement | MAF | Eddy | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.